Vitamins and supplements can aggravate gastroesophageal reflux disease, peptic ulcers, gastritis, irritable bowel syndrome, and other digestive conditions. People with these conditions might be more likely to have diarrhea, upset stomach, reflux, or nausea from taking vitamins. This is especially true for vitamins that contain iron, calcium, or vitamin C, which are more likely to irritate the stomach lining than others.

Vitamins and supplements rarely affect the way certain medications are absorbed or metabolized in the body. Make sure to discuss any vitamins you are taking with your doctor.

Tips to skip the stomach pain

DO take vitamins with food. If you find it difficult to eat first thing in the morning, try taking your vitamins with dinner instead. Taking the supplements with food intensifies the body’s ability to absorb the vitamins and decreases your risk of experiencing nausea and upset stomach.

DO NOT take them before exercising. It can induce gastric acid production, making heartburn or reflux even worse.

DO try easy-to-digest formats. Tablets can be harder to digest due to the binding agent used to hold them together. Instead, try dissolvable, chewable, powder, or gummy vitamins as they tend to be easier to digest.

DO reduce your dose size. A smaller dose of a vitamin regularly is always better than taking a large dose once a week or month. If you take more than one or two vitamins each day, try taking half with breakfast and half with dinner.

DO eat a diet rich in vitamins.  Dairy products, sardines, and leafy greens are great sources of calcium, for example. Legumes, shellfish, red meat have satisfactory amounts of iron. Always prefer these real food sources over taking supplements.

DON’T overdo it. You intake a lot of vitamins and minerals from food — don’t forget to factor that into your daily intake. Taking too many vitamins can make you feel sick, so you don’t want to overdo it with supplements.

If you have any questions, our medical experts at CureRx Care would love to answer them.